Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 7, 2003, 3:36 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 3:36 PM MDT (21:36 UTC)
- Expired
- May 7, 2003, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS55 KBOU 072136 SVRBOU COC001-005-072215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 336 PM MDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHEASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 415 PM MDT * AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF LEADER...OR ABOUT 37 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LEADER AND SHAMROCK. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3999 10406 3967 10409 3967 10372 3999 10372 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:50 PM MDT, 46 minutes earlier.
Area forecast discussion, May 7, 2:50 PM MDT, 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT WED MAY 7 2003 SHORT TERM DISCUSSION...MDLS MOVE SHT WV UPR TROF ACRS CNTRL RCKYS TNGT. STG UPWRD Q-G FORCING ALL NGT WITH SYS. GUD LAPSE RATES AND THETA E RDG IN ADV OF SYS THIS EVE OVR PLAINS. LO LVL JET ON NERN PLAINS WILL PROVIDE ADEQUATE SHEAR FOR ISOLD SUPERCELLS WITH PSBL TORNADOES ALTHO WITH LO FRZG LVL HAIL WILL BE THE BIGGEST SVR TSTM THREAT. WILL KEEP PCPN GOING ON PLAINS THRU THE NGT. DWNSLP WNDS WILL DVLP ALG ERN SLPS LATE TNGT AND END PCPN BUT SUM UPSLP OVR NERN CORNER WILL PRODUCE STRATUS AND AREAS OF FOG ARND SNRS. AMS WILL STABILIZE ON THU WITH SHT WV UPR RDG BLDG OVR CNTRL RCKYS. FCST CAPES ONLY RANGE FM 70-115J/KG SO WILL KEEP ISOLD TSTMS IN AFTN. LTL CHNG IN TEMPS ALF...SO LTL CHNG IN SFC TEMPS. WILL GENLY COMPROMISE AMONGST MOS TEMP GDNC. GARD...WFO BOULDER LONG TERM DISCUSSION...ON THURSDAY NIGHT A SHORT WAVE RIDGE WL BE OVER THE AREA AS TROF EXITS THE STATE. COLD FRONT ASSOCIATED WITH THE TROF WILL SLIP THROUGH ERN CO AFT 03Z FRIDAY...WITH WEAK SFC HIGH PRESSURE OVER NERN CO. WEAK UPSLOPE MAY ALSO FOR ISOLD RAIN SHOWERS OR SOME DRIZZLE LATE THURSDAY NIGHT AND FRIDAY MORNING. ON FRIDAY...A MODERATE TO STG SWLY FLOW ALF WL BE OVER CO AS THE NEXT SYSTEM DROPS INTO CENTRAL NEVADA. BY LATE IN THE DAY HOWEVER SFC WNDS WL SWITCH FM NLY TO ESELY AS SFC LOW STARTS TO FORM OVR SERN CO...SO THERE COULD BE ANOTHER DENVER CYCONE SETUP LATE IN THE DAY. IF THIS OCCURS THEN SCT TS WL AGAIN BE ON THE PLATTER FOR FRIDAY AFTN/EVNG. SHOWERS WL CONTINUE OVERNIGHT AS QG ASCENT INCREASES FM THE WEST AHD OF THE NEXT SYSTEM. LATEST GFS/ETA SWING THE STRONGEST DYNAMICS ASSOCIATED WITH THE NEXT TROF ACRS CO LATE FRIDAY NIGHT INTO SATURDAY. CLOSED SYSTEM WL BE CENTERED OVR CENTRAL CO BY 12Z SATURDAY. SYSTEM HAS GOOD DYNAMICS BUT TIMING MAY STILL BE AN ISSUE AS THIS SYSTEM WILL BE CLOSED OVR NV ON FRIDAY. FOR THIS REASON...WL KEEP A CHC GOING FOR THAT TIME FRAME. IF TIMING RMNS ON TRACK HOWEVER THAN LATER SHIFTS WL NEED TO BUMP POPS UP FOR FRIDAY NIGHT AND SATURDAY. ETA SOUNDING FOR DEN IS COMPLETELY SATURATED BY SATURDAY AFTN. THE REST OF THE FCST RMNS UNSETTLED AS WELL. ZONAL FLOW WL BE OVER CO SUNDAY WITH SOME TROFINESS STILL LINGERING OVER THE WEST. LATEST GFS INDICATES ANOTHER SHORT WAVE EMBEDDED IN THE FLOW OVER CO SUNDAY....SO WL KEEP A CHC OF SHOWERS AND TS THRU THE WEEKEND. PATTERN RMNS UNSETTLED GOING INTO NEXT WEEK AS GFS INDICATES YET ANOTHER SYSTEM DROPPING INTO CO TUE INTO WED. FOR NOW WL MAINTAIN SLGT CHC FOR THE REST OF THE FCST PERIOD. COOPER .DEN...NONE
Hazardous weather outlook, May 7, 11:00 AM MDT, 4 hours 36 minutes before
COZ030>051-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND EASTERN SLOPES AND SPREAD TO THE EAST ACROSS THE URBAN CORRIDOR AND NORTHEASTERN PLAINS DURING THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH A POSSIBLE TORNADO. AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS THIS AFTERNOON AND NIGHT WILL PROVIDE ADEQUATE INSTABILITY FOR MODERATE TO STRONG THUNDERSTORM DEVELOPMENT. WITH A LOW FREEZING LEVEL LARGE HAIL WILL BE THE MOST LIKELY THREAT...BUT ADEQUATE WIND SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADO FORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. UNSETTLED WEATHER WILL CONTINUE THROUGH THE PERIOD AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS THE STATE. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...WITH SNOW SHOWERS POSSIBLE IN THE HIGHER MOUNTAINS. THE CHANCE OF SHOWERS APPEARS TO BE GREATEST FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. GARD/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:39 PM MDT | Tornado Warning | BOU | Arapahoe | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.